Alert archive / Alabama / River Flood Warnings in 2009

River Flood Warning 51, NWS Birmingham, AL

September 21, 2009Greene County, Hale County, Marengo County, Alabama

NWS Birmingham, AL issued this river flood warning at Sep 21, 2009, 9:55 AM CDT for Greene County, Hale County, Marengo County, Alabama. It took effect at Sep 21, 2009, 7:42 PM CDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Sep 21, 2009, 9:55 AM CDT (14:55 UTC)
In effect from
Sep 21, 2009, 7:42 PM CDT
Expired
Sep 24, 2009, 9:37 PM CDT
In force
3 days
Issued by
NWS Birmingham, AL
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL

The radar

The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Warrior River below Selden Dam (WLDA1). The gauge peaked at 96.31 ft at Sep 20, 2009, 12:00 PM CDT.

actionminormoderate909510009/2109/2209/2309/24
Action stage
90 ft
Minor stage
90 ft
Moderate stage
102 ft
Major stage
105 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02466030, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Sep 21, 6:45 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 21, 6:45 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 AM CDT MON SEP 21 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

OVERALL PATTERN HAS CHANGED VERY LITTLE. CURRENTLY WATCHING A
SHORTWAVE SWING THROUGH THE AREA. RAINFALL WITH THE SHOWERS AND
THUNDERSTORMS HAS BEEN VERY HEAVY...WITH TOTALS OF 1 TO 5 INCHES
FROM CARROLLTON TO CALERA...TO ALEXANDER CITY. THESE SHOWERS WILL
CONTINUE GENERALLY ALONG AND SOUTH OF THE I-59 CORRIDOR...WITH THE
HEAVIEST ACTIVITY SOUTH OF I-20 THROUGH THE MORNING.

ALREADY BEGINNING TO SEE ADDITIONAL SHOWERS AND THUNDERSTORMS
DEVELOPING IN MISSISSIPPI...AS WELL AS ENHANCEMENT ACROSS LOUISIANA
AND WESTERN MISSISSIPPI ON WATER VAPOR. THIS WILL WORK INTO THE AREA
THIS MORNING AND GENERATE SHOWERS AND THUNDERSTORMS THROUGH THE
AFTERNOON...WHICH BODES WELL FOR THE FORECAST...BUT NOT FOR THE
OVERALL CONDITIONS ACROSS THE FORECAST AREA.

FOR THE NEXT 36 TO 48 HOURS WILL SEE SEVERAL LITTLE SHORTWAVES SLIDE
ALONG THE SOUTHERN AND EASTERN EDGE OF AN UPPER LOW THAT WILL SWING
CLOSER TO CENTRAL ALABAMA...BEFORE RETROGRADING BACK TO THE WEST.
THAT WILL PLACE OUR HIGHEST POPS IN THE FIRST 3 TO 5 PERIODS...AS WE
REMAIN IN A SOUTHWESTERN FLOW AND PLENTY OF GULF MOISTURE TO WORK
WITH. WILL BE EXPANDING THE FLASH FLOOD WATCH OUT THROUGH MIDNIGHT
FOR THE ENTIRE AREA.

ONCE THE UPPER LOW BEGINS TO RETROGRADE...ACTIVITY WILL BECOME A
LITTLE MORE SCATTERED IN NATURE AS WELL AS DIURNAL FOR THE MOST
PART. HOWEVER WE DO REMAIN IN THE SOUTHWESTERN FLOW...SO WHAT RAIN
DOES FALL WILL BE HEAVY AND COULD CONTINUE TO ACCENTUATE THE
ABUNDANCE OF MOISTURE ACROSS THE AREA. AS PREVIOUSLY MENTIONED
MODELS ARE STILL HINTING AT A WEAK RIDGE OF HIGH PRESSURE BUILDING
NORTH INTO AT LEAST A PORTION OF THE AREA. HOWEVER...DO NOT EXPECT
THIS TO TOTALLY SHUT OFF THE WATERWORKS...BUT WILL DECREASE TO LOW
CHANCE POPS BY THE END OF THE WEEK.

LOOKING AT NEXT WEEKEND...MODELS ARE STILL INDICATING A PROGRESSIVE
PATTERN...AND TAKES THE UPPER TROUGH OUT OF THE HIGH PLAINS AND INTO
THE GREAT LAKES BY SUNDAY. THIS WOULD CONTINUE TO PROVED RAIN FOR
THE AREA...BUT IF THE LOW GETS KICKED OUT...WE COULD SEE HIGH
PRESSURE BUILD IN FOR THE LAST FEW DAYS OF SEPTEMBER. UNFORTUNATELY
STILL QUITE A BIT OF TIME BEFORE THEN...AND MODELS COULD CHANGE...SO
WE WILL MONITOR WITH INTEREST.

16

&&

.AVIATION...12Z TAF DISCUSSION.

NMRS SHWRS AND TSTMS CONTINUE TO TRACK NORTHEAST ACROSS THE I-20
CORRIDOR...AND THIS TREND WILL LIKELY CONTINUE THRU 17Z. THIS
ACTIVITY WILL AFFECT SITES TCL...BHM...EET...ANB THRU AT LEAST 17Z.
THE MAIN HAZARDS WILL BE LOW VSBYS DUE TO HEAVY RAINFALL AND
LIGHTNING. THE OTHER CONCERN THIS MORNING IS LIFR CIGS AT KMGM AND
KTOI. THE CIGS WILL SLOWLY RISE AND BECOME MVFR BY 15Z. SHWRS AND
TSTMS SHOULD INCREASE IN AND NEAR MGM AND TOI AFTER 15Z DUE TO
DAYTIME HEATING.

THIS PATTERN IS VERY DIFFICULT TO PREDICT BEYOND SIX HOURS AND
FORECAST MAY NOT BE PESSIMISTIC ENOUGH AFTER 17Z.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     84  70  86  69  87 /  80  60  60  30  50
ANNISTON    84  69  85  68  87 / 100  60  60  30  50
BIRMINGHAM  84  69  85  69  87 /  80  60  60  30  50
TUSCALOOSA  86  71  88  70  88 /  80  60  60  30  50
CALERA      84  70  85  69  87 /  90  60  60  30  50
AUBURN      83  69  85  69  86 /  90  40  50  30  30
MONTGOMERY  86  72  87  72  88 /  90  40  50  30  40
TROY        85  71  86  70  87 /  80  40  50  30  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR ALL OF CENTRAL ALABAMA UNTIL MIDNIGHT
TONIGHT.

&&
Hazardous weather outlook, Sep 21, 7:25 AM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
725 AM CDT MON SEP 21 2009

ALZ011>015-017>050-220000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
725 AM CDT MON SEP 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRAIN NORTHEAST
ACROSS THE AREA TODAY AND THIS EVENING. THE THREAT OF FLASH FLOODING
IS HIGH...ESPECIALLY ALONG THE I-20 CORRIDOR. A FLASH FLOOD WATCH IS
IN EFFECT THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

RAIN CHANCES WILL REMAIN ABOVE NORMAL TUESDAY ALONG WITH A THREAT
OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY
BE NECESSARY TODAY DUE TO FLOODING.

In the hours before

Local storm report, Sep 21, 7:06 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
706 AM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 AM     FLASH FLOOD      2 S TOMBIGBEE RIVER AT  32.82N 88.16W
09/21/2009                   SUMTER             AL   EMERGENCY MNGR

            MUDSLIDE ON AL HWY 116 IN GAINESVILLE WITH ROAD
            IMPASSABLE.

&&

GOLDEN
Local storm report, Sep 21, 7:07 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
707 AM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      GEIGER                  32.87N 88.31W
09/21/2009                   SUMTER             AL   EMERGENCY MNGR

            HOUSE FLOODED ON HWY 17 IN GEIGER.

&&

GOLDEN
Local storm report, Sep 21, 7:18 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
718 AM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      JENA                    33.13N 87.85W
09/21/2009                   GREENE             AL   EMERGENCY MNGR

            WATER INSIDE SEVERAL HOMES IN THE TOWN OF JENA.

&&

GOLDEN
Local storm report, Sep 21, 7:21 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
721 AM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      MANTUA                  33.05N 87.93W
09/21/2009                   GREENE             AL   AMATEUR RADIO

            COUNTY ROAD 60 FLOODED NEAR MANTUA.

&&

GOLDEN
Local storm report, Sep 21, 7:54 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 AM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FLASH FLOOD      3 WSW SIPSEY RIVER      33.24N 87.82W
09/21/2009                   TUSCALOOSA         AL   EMERGENCY MNGR

            WATER OVER ROMULUS ROAD NEAR JACOBS LANE...ROAD IS BEING
            BARRACADED.

&&

GOLDEN
Local storm report, Sep 21, 7:59 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
759 AM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     FLASH FLOOD      5 SW COALING            33.11N 87.41W
09/21/2009                   TUSCALOOSA         AL   EMERGENCY MNGR

            HIDDEN VALLEY RD CLOSED NEAR STEINER LAKE DUE TO WATER
            OVER ROAD.

&&

GOLDEN

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:00 PM CDTFlash Flood WarningBMXFayette, Walker, Winston3 hr
Sep 20, 7:40 PM CDTFlash Flood WarningBMXFayette, Greene, Pickens, Tuscaloosa3 hr
Sep 20, 8:02 PM CDTAreal Flood AdvisoryBMXCherokee3 hr
Sep 20, 8:56 PM CDTFlash Flood WarningBMXBibb, Jefferson, Shelby, Tuscaloosa, Walker3 hr
Sep 20, 10:01 PM CDTFlash Flood WarningBMXGreene, Pickens, Tuscaloosa3 hr
Sep 20, 10:23 PM CDTAreal Flood AdvisoryBMXBibb, Greene, Hale, Perry, Tuscaloosa3 hr
Sep 20, 10:50 PM CDTFlash Flood WarningBMXBibb, Greene, Hale, Perry, Tuscaloosa3 hr
Sep 20, 11:26 PM CDTFlash Flood WarningBMXChilton, Shelby3 hr
Sep 21, 12:05 AM CDTFlash Flood WarningBMXBibb, Jefferson, Shelby, Tuscaloosa3 hr
Sep 21, 12:55 AM CDTFlash Flood WarningBMXGreene, Pickens, Sumter3 hr
Sep 21, 1:44 AM CDTFlash Flood WarningBMXBibb, Hale, Perry, Tuscaloosa3 hr
Sep 21, 2:30 AM CDTFlash Flood WarningBMXTuscaloosa2 hr
Sep 21, 3:11 AM CDTFlash Flood WarningBMXClay, Coosa, Talladega3 hr
Sep 21, 3:44 AM CDTFlash Flood WarningBMXGreene, Pickens, Sumter10 hr
Sep 21, 4:27 AM CDTFlash Flood WarningBMXTuscaloosa3 hr
Sep 21, 7:21 AM CDTFlash Flood WarningBMXTuscaloosa6 hr
Sep 21, 7:58 AM CDTFlash Flood WarningBMXLamar, Pickens6 hr
Sep 21, 8:19 AM CDTFlash Flood WarningBMXPickens, Tuscaloosa6 hr
Sep 21, 8:27 AM CDTFlash Flood WarningBMXGreene, Hale4 hr
Sep 21, 9:00 AM CDTFlash Flood WarningBMXBibb, Perry3 hr
Sep 21, 9:56 AM CDTFlash Flood WarningBMXJefferson, St. Clair, Shelby3 hr
Sep 21, 10:17 AM CDTFlash Flood WarningBMXFayette, Marion, Walker, Winston3 hr
Sep 21, 10:27 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter4 days
Sep 21, 11:56 AM CDTFlash Flood WarningBMXBibb, Chilton, Dallas, Greene, Hale, Marengo and 1 more4 hr
Sep 21, 12:53 PM CDTFlash Flood WarningBMXChilton, Coosa, Jefferson, St. Clair, Shelby, Talladega3 hr
Sep 21, 1:39 PM CDTTornado WarningBMXSumter51 min
Sep 21, 1:52 PM CDTFlash Flood WarningBMXGreene, Hale, Pickens, Sumter3 hr
Sep 21, 2:04 PM CDTFlash Flood WarningBMXClay, Coosa, Tallapoosa3 hr
Sep 21, 2:24 PM CDTTornado WarningBMXGreene, Sumter51 min
Sep 21, 2:59 PM CDTFlash Flood WarningBMXChambers, Randolph, Tallapoosa2 hr
Sep 21, 3:07 PM CDTTornado WarningBMXGreene, Sumter38 min
Sep 21, 3:39 PM CDTTornado WarningBMXGreene, Hale, Sumter13 min
Sep 21, 3:41 PM CDTTornado WarningBMXGreene, Hale, Sumter13 min
Sep 21, 4:09 PM CDTTornado WarningBMXGreene, Hale, Marengo, Sumter30 min
Sep 21, 4:42 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Marengo, Sumter48 min
Sep 21, 4:49 PM CDTFlash Flood WarningBMXGreene, Hale, Marengo, Sumter2 hr
Sep 21, 5:27 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Marengo, Sumter30 min
Sep 21, 5:56 PM CDTAreal Flood AdvisoryBMXBarbour, Bullock, Pike2 hr
Sep 21, 6:35 PM CDTAreal Flood AdvisoryBMXLowndes115 min

Nearby

River Flood Warnings in Alabama, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.